Flood, Black Hawk
- When
- July 26, 9:00 PM CST to July 31, 11:59 PM CST
- Where
- Black Hawk forecast zone
- Property damage
- $10,000
- Crop damage
- $30,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.470, -92.309 (the zone’s center; the record gives no point)
July began with very dry weather. 36 inches of rain fell over the first 17 days of the month.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
July began with very dry weather. An average of only .36 inches of rain fell over the first 17 days of the month. This was about 2 inches less than normal. Rainfall averaged about an inch more than normal during the final two weeks of July. Rainfall total s around the state ranged from .74 inches in Maquoketa, their lowest July total since 1946, to 9.75 inches in northern Winneshiek County at Bluffton. The heavy rainfall caused rivers to rise across the state. During the first few episodes of rainfall, only moderate within bank rises occurred. As rainfall continued, flooding began with many areas of the north half of Iowa reporting flooding. Much of the flooding was of agricultural lands. Damage was overall fairly mild across the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 26, 2:35 PM CST, 6 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT TUE JUL 26 2005 .DISCUSSION... COLD FRONT IS WELL SE OF IA NOW. OVERRUNNING RAIN EVENT IS ENDING OVER SE PORTIONS OF FORECAST AREA AS 700 MB TROF MOVES EWD. SOME CLOUD COVER WILL PERSIST UNTIL FLATTER 500 MB TROF NOW IN WRN NEBRASKA PASSES BY LATER TONIGHT. TEMPS WILL DROP NICELY TONIGHT...BUT WITH RECENT RAINS THERE WILL BE A LOT OF DEW FORMATION AND IT WILL BE TOUGH TO DRIVE THE DEWPOINT INTO THE 40S...SO LOWS SHOULD BE NEAR 50 NORTH HALF OF STATE. TOMORROW SHOULD BE VERY NICE WITH LOW-MID LEVEL COLD POOL OVER IA. SUBSIDENCE SHOULD BE STRONG ENGOUGH TO KEEP CUMULUS MOSTLY IN SCATTERED CATEGORY. NEXT CHALLENGE WILL BE THE NEXT CHANCE FOR LOW PROBABLITITY OF SHOWERS AND THUNDERSTORMS. ETA/GFS IN GENERAL AGREEMENT DROPPING E-W BOUNDARY INTO NRN IA THU AFTERNOON. NOSE OF WARM AIR WILL ALLOW HIGHS TO CLIMB BACK INTO THE 80S...BUT MOISTURE WILL BE LIMITED AND SHORTWAVE WILL BE FOCUSED UPON THE GREAT LAKES. BOUNDARY STALLS THU NIGHT WITH WARM ADVECTION DEVELOPING WEST OF THE MO RIVER. AGAIN MOISTURE IS NOT HIGH...BUT POSSIBLE SCENARIO IS FOR ELEVATED CONVECTION TO MOVE SEWD ALONG THE BOUNDARY ACROSS NORTHERN IOWA FRIDAY...SO INSERTED A SLIGHT CHANCE IN THAT AREA. GFS ATTEMPTS SAME TYPE SITUATION ON SAT...BUT IT APPEARS CONVECTIVE FEEDBACK IS TO BLAME AND BOUNDARY/ADVECTIONS SHOULD BE NORTH OF IA BY THEN. SUNDAY THROUGH TUE APPEARS DRY AND MODERATELY WARM. POSSIBILITY OF WEAK COLD FRONT IS NOW BEING INDICATED BY ECMWF AND 12Z RUN OF GFS FOR SUN NIGHT AND MONDAY. WILL WAIT FOR MODELS TO SETTLE ON A SOLUTION BEFORE INSERTING A CHANCE FOR STORMS WITH THAT FEATURE. REGARDLESS...GENERAL NW FLOW AROUND UPPER HIGH SHOULD KEEP THERMAL RIDGE FROM BUILDING INTO IA...SO TEMPS SHOULD HOLD IN UPPER 80S FOR HIGHS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && JUNGBLUTH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 319 PM CDT TUE JUL 26 2005 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-272030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 319 PM CDT TUE JUL 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
601 PM CDT TUE JUL 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 3 NNE DELOIT 42.14N 95.30W
07/24/2005 1.75 INCH CRAWFORD IA PUBLIC
NICKEL HAIL BEGAN AT 710 PM WITH GOLFBALL HAIL FROM 715
PM TO 730 PM.
0655 PM TSTM WND DMG MANNING 41.91N 95.06W
07/25/2005 CARROLL IA TRAINED SPOTTER
2 LARGE TREES DOWN ON THE SOUTH SIDE OF TOWN.
0700 PM TSTM WND DMG 4 W GRAY 41.84N 95.06W
07/25/2005 AUDUBON IA PUBLIC
NUMEROUS 6 INCH TREE LIMBS DOWN. ESTIMATED 60 MPH WIND.
0715 PM HAIL 2 SE VAIL 42.04N 95.17W
07/25/2005 1.00 INCH CRAWFORD IA PUBLIC
PEA TO QUARTER SIZED HAIL. LASTED FOR ONE MINUTE.
0720 PM TSTM WND DMG 10 SSW SCRANTON 41.89N 94.62W
07/25/2005 GREENE IA PUBLIC
SEVERAL 6 TO 8 INCH TREE LIMBS DOWN. ESTIMATED 60 MPH
WIND.
&&
DELAYED REPORTS FROM PAST TWO EVENINGS.
RDONAVONPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT TUE JUL 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 2 SE VAIL 42.04N 95.17W
07/25/2005 1.00 INCH CRAWFORD IA PUBLIC
PEA TO QUARTER SIZED HAIL. LASTED FOR ONE MINUTE.
&&
CORRECTED TIME.
RDONAVONThe national radar mosaic for the moment the first event began.
21 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458505, 5458506, 5458507, 5458508, 5458509, 5458510, 5458511, 5458512, 5458513, 5458514, 5458515, 5458516, 5458517, 5458518, 5458519, 5458520, 5458521, 5458522, 5458523, 5458524, 5458525.